Illinois, 2009

Tornadoes and Flash Flooding in Illinois, May 8, 2009

May 8, 2009 · NWS PAH · 21 events in 9 counties and zones

A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. With a very moist and unstable atmosphere, along with strongly veering winds aloft, embedded tornadic supercells were associated with the derecho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
29
Property damage
$286 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. With a very moist and unstable atmosphere, along with strongly veering winds aloft, embedded tornadic supercells were associated with the derecho. Widespread damaging winds were the primary impact. Nearly all the damage in southern Illinois was associated with the comma head at the northern end of the bow echo. Winds were measured slightly over 100 mph under the comma head as it passed through the Carbondale area. In addition to damaging winds, the slow-moving storm complex dumped very heavy rain that flooded roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 6:05 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, May 8, 6:05 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
705 AM CDT FRI MAY 8 2009

.UPDATE...
UPDATED FOR 12Z AVIATION FORECAST DISCUSSION.

&&

.DISCUSSION...
MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL
TODAY AND TONIGHT.

RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE
SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO
THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS
MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR
NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY
AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF
IT.

POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN
THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND
TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL
ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA
RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A
FLOOD WATCH.

EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A
STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER
MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS
HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE
THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z
SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS
EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL
BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH
FARTHER SOUTH TOWARD THE GULF COAST.

THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF
THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR
MOST OF THE AREA MONDAY AND TUESDAY.

&&

.AVIATION...
MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE
COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI
BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE
AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS
AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD
SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW
CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS
AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY
WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO
THROUGH THE AREA THIS EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 8, 8:44 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CDT FRI MAY 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091445-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
944 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT
THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE
AREA BY 10 AM.

A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED
FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE
THUNDERSTORM COMPLEX INTERACTS WITH THIS
BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED
POTENTIAL FOR TORNADOES.

THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE
ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG
STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE
OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND
MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS.

SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY
HEAVY RAINFALL.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH
SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT
THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY.

DRS

In the hours before

Local storm report, May 8, 8:40 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     DOWNBURST        CALVERT CITY            37.03N 88.35W
05/08/2009                   MARSHALL           KY   NWS STORM SURVEY

            HUNDREDS OF TREE LIMBS DOWN ALONG WITH NUMEROUS TREES
            DOWN. ROOF PARTIALLY OFF 1 BUSINESS...AND SEVERAL HOMES
            WITH ROOF DAMAGE. NUMEROUS SHEDS AND CARPORTS DESTROYED.

&&

DLL
Local storm report, May 8, 9:31 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1031 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     TSTM WND GST     DONIPHAN                36.62N 90.82W
05/08/2009  M79 MPH          RIPLEY             MO   COUNTY OFFICIAL

&&

CW
Local storm report, May 8, 9:51 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
05/08/2009                   RIPLEY             MO   COUNTY OFFICIAL

            NUMEROUS TREES DOWN IN RIPLEY COUNTY. 2 MAIN BUILDINGS IN
            DOWNTOWN DONIPHAN LOST THEIR ROOFS. TIME ESTIMATED.

&&

CW
Local storm report, May 8, 10:13 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TSTM WND GST     5 E DONIPHAN            36.62N 90.73W
05/08/2009  E60 MPH          RIPLEY             MO   NWS EMPLOYEE

&&

CW
Local storm report, May 8, 10:18 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
05/08/2009                   RIPLEY             MO   EMERGENCY MNGR

            A TRAILER HAS A TREE THROUGH IT ON COUNTY HIGHWAY Y.
            NUMEROUS POWER OUTAGES

&&

CW

The radar

The Paducah radar (KPAH), 50 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 tornado, 4 flash flood, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 8, 10:30 AM CST
Where
Union County, 2.12 mi WSW of Dongola to 0.41 mi W of Dongola
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.359, -89.206

Three residences were damaged. One of the residences was a mobile home that was moved two feet off its foundation. The home was tied down, which prevented it from rolling. The frame of a neighboring mobile home was bent, its windows were blown out, and the porch was destroyed. Shingles and siding were blown off a house. A large garage sustained extensive damage, mainly to the roof. An outbuilding was blown over. A barn and a shed were destroyed. A calf was killed inside the barn. An antenna tower was blown over. A satellite dish was blown onto a vehicle. Many large trees, power lines, and a power pole were down.

Tornado, Jackson

When
May 8, 10:30 AM CST to 10:34 AM CST
Where
Jackson County, 1.99 mi E of Sato to 1.99 mi NNW of Vergennes
Rating
EF1
Path length
3.11 mi
Path width
100 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
37.903, -89.394

Dozens of large trees were snapped or uprooted. Structural damage occurred to two barns, mainly in the form of roof damage. Power poles were blown over, and one pole snapped. Houses received minor shingle damage. Peak winds were estimated near 95 mph.

Tornado, Jackson

When
May 8, 10:32 AM CST to 10:33 AM CST
Where
Jackson County, 1.4 mi SSW of Raddle to 1.07 mi SSW of Raddle
Rating
EF0
Path length
0.36 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
37.753, -89.594

The reported tornado briefly touched down in a field and caused no known damage.

Hail, Williamson

When
May 8, 10:39 AM CST to 10:44 AM CST
Where
Williamson County, Colp to Herrin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.800, -89.080

Heavy Rain, Williamson

When
May 8, 11:01 AM CST to 12:00 PM CST
Where
Williamson County, Marion
Reported by
Emergency Manager
Coordinates
37.730, -88.930

Ponding of water occurred throughout Marion. Visibility was down to one block at times in heavy rain.

Flash Flood, Perry

When
May 8, 11:02 AM CST to 3:00 PM CST
Where
Perry County, 1.1 mi W of Winkle to 3.21 mi SE of Sunfield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.152, -89.500

Water was over roadways around the county. Many rural roads were closed due to high water over them. Flash flooding occurred on U.S. Route 51 in DuQuoin. In Pinckneyville, three-quarters of an inch of rain fell in less than thirty minutes.

Flash Flood, Franklin

When
May 8, 11:20 AM CST to 3:00 PM CST
Where
Franklin County, 3.26 mi WNW of Sesser to 3.29 mi N of Ewing
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.124, -89.102

Widespread flooding was reported over many county roads. Extensive street flooding occurred in West Frankfort. In Christopher, a home was surrounded by floodwater, and a nearby outbuilding was flooded.

Thunderstorm Wind, Union

When
May 8, 11:40 AM CST to 12:30 PM CST
Where
Union County, Wolf Lake to Alto Pass
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
37.500, -89.430

Northwest parts of the county were struck hardest by very strong winds associated with the comma head of a bow echo. Widespread tree and power line damage occurred. The most intense destruction was in the Wolf Lake and Alto Pass areas. About 25 homes sustained damage in the county. Power outages were widespread. Numerous trees were snapped along Illinois Route 127, mainly north of Anna. The highway was closed while fire and highway personnel worked to clear it. A large tree fell in Anna, taking down power lines and a couple utility poles.

Thunderstorm Wind, Jackson

When
May 8, 11:52 AM CST to 12:45 PM CST
Where
Jackson County, 1.51 mi NW of Neunert to 2.05 mi S of Reeds
Measured
92 kt (106 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$100 million
Reported by
NWS Storm Survey
Coordinates
37.736, -89.569

Widespread wind damage occurred across Jackson County. Widespread damage to trees, power lines, and structures occurred as the comma head of a bow echo moved east across the county. In the city of Carbondale alone, officials reported 34 properties were deemed total losses from the storm. All but nine of those properties were mobile homes. Damage in the city alone (excluding Southern Illinois University) was estimated near 3 million dollars. Officials estimated about 3,000 trees were down or damaged in Carbondale alone, including the campus of Southern Illinois University. Officials in Murphysboro reported 17 dwellings in that city were total losses. One mobile home was blown over onto a car. Murphysboro officials also reported a police cruiser, a truck, and a mobile command center were destroyed. The city's public works garage was shifted off its foundation, and the city police station was damaged. The peak gust recorded by the automated system at the Carbondale airport was 81 mph before the system failed. An observer at the airport visually observed a separate anemometer located on the rooftop reach 106 mph. The automated system measured a sustained wind of 68 mph before failing. Numerous permanent structures and vehicles were damaged countywide. Small outbuildings were destroyed. The roof of a school collapsed. Carbondale was virtually impassable due to debris. One fatality occurred on Old Route 13 in Murphysboro when a large tree limb fell on a home, knocking an elderly man down a flight of stairs and causing a severe head injury. Emergency responders were delayed by blocked roads. A state disaster declaration was granted for Jackson County. A curfew and state of emergency was declared. Cleanup was expected to take most or all of the summer. Hundreds of trees were blown down in parks, which were closed indefinitely. The preliminary damage estimate for Southern Illinois University was 5 million dollars. Many buildings on campus sustained roof damage. The storm blew out nearly 100 windows in residence halls. Countywide, efforts to restore power were complicated by swampy fields, mud, and downed trees. Eighty-seven percent of the county was without power at the peak of the outages. Widespread power and telephone outages complicated recovery efforts. Most roads were blocked by debris and downed trees. Gas stations were closed in many areas, adding to problems obtaining fuel for generators. Red Cross shelters were opened in Carbondale and Murphysboro. Major grocery stores were closed for at least 12 to 24 hours, and much of their frozen food was lost. Most communication by cell phone and land line was impossible.

Thunderstorm Wind, Perry

When
May 8, 12:00 PM CST to 12:45 PM CST
Where
Perry County, Willisville to 2.12 mi ESE of Du Quoin
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.980, -89.580

Across far southern parts of the county including DuQuoin, numerous trees, limbs, and power lines were blown down. This resulted in power outages, though of a much shorter duration than counties to the south. Sheet metal roofing was blown off a house in DuQuoin. This damage occurred on the northern fringe of the widespread high winds associated with a derecho.

Flash Flood, Jefferson

When
May 8, 12:00 PM CST to 3:00 PM CST
Where
Jefferson County, 0.17 mi WNW of Cravat to 2.61 mi WSW of Harmony
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.421, -89.083

High water was reported across many county roads.

Flash Flood, Hamilton

When
May 8, 12:00 PM CST to 3:00 PM CST
Where
Hamilton County, 3.79 mi WSW of Delafield to 2.35 mi NW of Thackeray
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.138, -88.668

Widespread flash flooding of many roads occurred from Mcleansboro south. A vehicle was stranded in floodwaters under the viaduct on Illinois Route 14 in Mcleansboro. The occupants were on top of the roof of their car. Rescue personnel pushed the car to safety. Another vehicle was stuck in floodwaters near a bridge in the southeast part of the county. The motorist did not require assistance.

Tornado, Jackson

When
May 8, 12:12 PM CST to 12:13 PM CST
Where
Jackson County, 4 mi S of Elkville to 0.47 mi SSE of Ward
Rating
EF0
Path length
0.14 mi
Path width
40 yd
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.842, -89.230

Damage was reported at a coal company, where an office trailer was blown off its foundation. There were several eyewitness accounts of a tornado. Peak winds were estimated near 70 mph.

Thunderstorm Wind, Williamson

When
May 8, 12:15 PM CST to 1:15 PM CST
Where
Williamson County, Carterville to 0.71 mi ENE of Paulton
Measured
87 kt (100 mph) estimated gust
Injuries
1 direct, 22 indirect
Property damage
$175 million
Reported by
NWS Storm Survey
Coordinates
37.750, -89.080

Widespread wind damage occurred countywide. Extensive tree and power line damage resulted in power outages up to several days long. Many power poles were snapped. Countywide, efforts to restore power were complicated by swampy fields, mud, and downed trees. Ninety-five percent of the county was without power at the peak of the outages. Numerous permanent structures were damaged, including major businesses in downtown Marion and Herrin. A total of 33 homes were heavily damaged or destroyed. It is estimated that over 10,000 homes in the county received minor damage (less than 50,000 dollars per house). Gas leaks were common. Most communication by phone was impossible, including cell phones. Stores were closed, making groceries and gas very difficult to obtain locally in the immediate aftermath of the storm. Travel was nearly impossible due to debris and trees blocking roads. While about two dozen people were treated for storm-related injuries at local hospitals, all but one of them was due to post-storm cleanup. Many school facilities were damaged. The roof of Carterville High School was severely damaged. Several windows were blown out of the school. Minor damage occurred at athletic facilities, including the roof blown off a baseball dugout. Many outbuildings and small structures were destroyed across the county. In Carterville, a garage was lifted and dropped on a vehicle. Many vehicles countywide were damaged or destroyed by falling tree and building debris. A state disaster declaration was granted. A dusk-to-dawn curfew was imposed, and a state of emergency was declared. The Williamson County airport near Marion reported a peak gust of 86 mph. Based on the most severe structural damage east of the airport, peak winds were estimated by storm surveyors close to 100 mph. There was extensive damage at the airport, including hangar buildings. A television station on Route 13 was knocked off the air due to structural and roof damage. All along Route 13, signs were blown down, power poles were down, and windows were smashed. Car dealerships along Route 13 sustained damage due to signs falling on vehicles and windows being blown out. Numerous structures sustained varying degrees of roof damage. A large hotel near the Interstate 57 interchange sustained major roof damage. Many trees were down along Interstate 57 from the Route 13 interchange northward, blocking the southbound lanes. Semis on the interstate were overturned or blown off the highway, causing extended traffic delays. One of the drivers of the semis was seriously injured. A tree fell on a van on the interstate. Damaged or destroyed trees were too numerous to count. Cleanup was expected to last through Labor Day, according to the Mayor of Marion.

Thunderstorm Wind, Franklin

When
May 8, 12:15 PM CST to 1:15 PM CST
Where
Franklin County, West Frankfort to 2.29 mi N of Royalton
Measured
74 kt (85 mph) estimated gust
Property damage
$6.0 million
Reported by
NWS Storm Survey
Coordinates
37.900, -88.920

Widespread damaging winds across southern Franklin County caused lots of power outages. At the peak of the outages, 49 percent of the county was without power. A state disaster declaration was granted for Franklin County. Among the hardest hit cities was West Frankfort. Peak winds were estimated around 60 mph at Benton, but from 80 to 90 mph around West Frankfort and near the Williamson County line. Thirteen homes were destroyed beyond repair. Damage assessments indicated 184 dwellings sustained damage countywide. Of that number, 114 sustained minor damage, and 70 needed moderate repairs. Numerous trees were blown down, blocking some of the main roads. Near the Williamson County line, trees were blown across the southbound lanes of Interstate 57. Secondary roads stayed blocked for longer periods of time. The hardest hit areas were in and near Royalton, Zeigler, Orient, West Frankfort, and Thompsonville. In Christopher, sheds and carports were overturned, and trees were down on roads and power lines. An uprooted tree landed on a house. The community park in West Frankfort was closed for a little over a week due to downed trees and fences. Some schools were closed for part of the week following the storm.

Thunderstorm Wind, Johnson

When
May 8, 12:15 PM CST to 12:50 PM CST
Where
Johnson County, 1.77 mi N of Goreville to 2.69 mi W of Parker
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.576, -88.972

Scattered tree limbs and a few trees were blown down on the northern edge of the county. The vast majority of the damage associated with the comma head of a bow echo passed north of the county.

Tornado, Franklin

When
May 8, 12:18 PM CST to 12:19 PM CST
Where
Franklin County, 1.5 mi N of Royalton to 1.71 mi N of Royalton
Rating
EF0
Path length
0.29 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
37.892, -89.120

This brief tornado was photographed by emergency management personnel. Leaves were observed in the rotation. No damage was located.

Thunderstorm Wind, Saline

When
May 8, 12:30 PM CST to 1:30 PM CST
Where
Saline County, 5.11 mi SW of Newhope to 2.27 mi WSW of Cottagegrove
Measured
78 kt (90 mph) estimated gust
Property damage
$4.5 million
Reported by
NWS Storm Survey
Coordinates
37.730, -88.749

Widespread wind damage occurred across the county. The pockets of greatest damage were in northern parts of the county including Galatia and Raleigh, as well as southwestern parts around Carrier Mills. Harrisburg itself escaped the worst of the damage, and power outages there only affected several hundred customers. Winds were estimated near 90 mph in the Harco area. Extensive power outages lasted three to six days in the hardest hit areas, including Galatia. The power losses rendered pumping stations that supply water inoperable. Many structures were damaged. Every street in Galatia had trees down across streets, houses, vehicles, or outbuildings. Two homes in Galatia received major damage. Barns were destroyed in the Harco area. A mobile home used as a school for the Amish blew off its foundation. Some roofs were blown off. Other structures were damaged by falling trees. A semi was blown over north of Harrisburg on Illinois 34. Emergency responders had difficulty reaching the scene due to downed trees. Many roads were closed by downed trees and power lines, including major routes such as Illinois 34 and U.S. Highway 45. A state disaster declaration included Saline County.

Thunderstorm Wind, Hamilton

When
May 8, 12:30 PM CST to 1:30 PM CST
Where
Hamilton County, 5.38 mi WNW of Rural Hill to 0.84 mi N of Walpole
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
37.987, -88.746

Hamilton County avoided the major wind impact that occurred in places to the south and southwest from a major derecho. There were a few trees down in the Walpole area, but no structural damage was reported.

Tornado, Franklin

When
May 8, 12:45 PM CST to 12:48 PM CST
Where
Franklin County, 1.69 mi SSW of Thompsonville to 2.41 mi NNW of Kegley
Rating
EF1
Path length
2.41 mi
Path width
150 yd
Continued into
Williamson, Il (PAH)
Reported by
NWS Storm Survey
Coordinates
37.896, -88.778

The tornado resulted in a swath of downed trees in rural areas. Peak winds were estimated near 90 mph. The tornado path continued into Williamson County.

Tornado, Williamson

When
May 8, 12:48 PM CST to 12:51 PM CST
Where
Williamson County, 3.17 mi NNE of Corinth to 2.58 mi E of Corinth
Rating
EF1
Path length
3.1 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
37.864, -88.762

The tornado continued into Williamson County from Franklin County. There was a swath of downed trees in rural areas. Peak winds around 90 mph occurred in the Franklin County portion of the track.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Jackson2009-05-0887MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160076, 164151, 172534, 160077, 166267, 166260, 166249, 168918, 160079, 160080, 166257, 167777, 164152, 160082, 164140, 168919, 164157, 163064, 167776, 164153, 164154.